Georgia, 2007

Hail and Damaging Winds in Georgia, May 5, 2007

May 5, 2007 · NWS CHS · 4 events in 1 county or zone

A large thunderstorm began in Atlanta's area and moved east into the western county warning area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A large thunderstorm began in Atlanta's area and moved east into the western county warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 5, 8:30 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 5, 8:30 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
930 PM EDT SAT MAY 5 2007

.SHORT TERM /TONIGHT/...CONVECTION HAS BEEN ABSENT ACROSS THE AREA
MOST OF THE DAY...BUT FINALLY SOME STRONG/SEVERE STORMS ARE
APPROACHING THE GA COUNTIES FROM THE WEST.  OUR CWA HAS BEEN ON THE
EDGE OF CONVECTION ALL DAY WITH THE INSTABILITY NOSING IN FROM THE
SW.  NUMBERS WILL START TO DECREASE OVER THE NEXT SEVERAL HOURS AS
THE SUN HAS SET...BUT GOOD FORCING OVER THE SOUTHERN APPALACHIANS
WILL GIVE ENOUGH LIFT TO SUSTAIN THE CONVECTION FOR AT LEAST ANOTHER
FEW HOURS.  MORE SHOWERY TYPE CONVECTION WILL BE LIKELY OVER THE SC
ZONES THE NEXT FEW HOURS AS MAIN LIFT WITH SHORT WAVE MOVES ACROSS
THE AREA.  NOT OUT OF THE QUESTION THAT SOME THUNDER COULD DEVELOP
AS INSTABILITY MOVES IN FROM THE SW.  FOR THAT REASON WILL LEAVE
MENTION OF THUNDER IN THE FORECAST FOR SC.  NO MAJOR CHANGES TO
WINDS OR TEMPS.

&&

.MARINE...NO REASON TO UPDATE ANYTHING AS ONGOING FORECAST LOOKS
GOOD.  LIGHT NE AND E WINDS RIGHT NOW WILL BEGIN TO SHIFT BY MORNING
AS LOW PRESSURE TAKES SHAPE OFF THE COAST.

&&

.AVIATION /02Z-00Z/...SOME THICKER MID AND HIGH CLOUDS WILL CONTINUE
MOVING EAST TOWARD THE TERMINALS.  LOOK FOR SOME LOW CLOUDS TO
DEVELOP ONCE AGAIN TONIGHT AS BOUNDARY LAYER COOLS AND ONSHORE FLOW
PROVIDES SUFFICIENT MOISTURE.  LOOK FOR SOME IFR CONDITIONS TO
PERSIST THROUGH THE PREDAWN HOURS BUT QUICKLY IMPROVE BY MID MORNING
AS WIND SPEEDS INCREASE AND MIXING IN THE BOUNDARY LAYER HELPS TO
RAISE CIGS.  SPEEDS WILL GRADUALLY INCREASE DURING THE DAY AS LOW
PRESSURE DEVELOPS OFF THE COAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FROM SUNDAY AFTERNOON UNTIL TUESDAY
     MORNING FOR LAKE MOULTRIE SCZ045.
MARINE...SMALL CRAFT ADVISORY FROM SUNDAY EVENING UNTIL WEDNESDAY
     MORNING FOR AMZ352-354.
     SMALL CRAFT ADVISORY FROM SUNDAY AFTERNOON UNTIL WEDNESDAY
     MORNING FOR AMZ350.
     GALE WARNING FROM SUNDAY AFTERNOON UNTIL TUESDAY NIGHT
     FOR AMZ374.
     SMALL CRAFT ADVISORY FROM SUNDAY AFTERNOON TO MIDNIGHT TUESDAY
     NIGHT FOR AMZ330.

&&

PY
Hazardous weather outlook, May 5, 4:16 PM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT SAT MAY 5 2007

SCZ045-061200-
BERKELEY-
516 PM EDT SAT MAY 5 2007

...LAKE WIND ADVISORY IN EFFECT FROM 12 PM SUNDAY TO 6 AM EDT
TUESDAY FOR LAKE MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.
.SEVERE THUNDERSTORMS...THE COMBINATION OF A FRONTAL BOUNDARY AND
AN UPPER LEVEL DISTURBANCE WILL ALLOW SHOWERS AND THUNDERSTORMS TO
DEVELOP TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING
HAIL LARGER THAN PENNIES AND WIND GUSTS IN EXCESS OF 58 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.COASTAL STORM...A LOW PRESSURE SYSTEM OFFSHORE WILL DEEPEN ON
SUNDAY BEFORE MOVING CLOSER TO THE COAST EARLY NEXT WEEK. THIS
SYSTEM WILL RESULT IN STRONG WINDS AND BUILDING SEAS THAT WILL
IMPACT THE COASTAL AREAS THROUGH TUESDAY. A VARIETY OF
WATCHES...WARNINGS AND ADVISORIES MAY BE NEEDED.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-
047>051-061200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
516 PM EDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.
.SEVERE THUNDERSTORMS...THE COMBINATION OF A FRONTAL BOUNDARY AND
AN UPPER LEVEL DISTURBANCE WILL ALLOW SHOWERS AND THUNDERSTORMS TO
DEVELOP TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING
HAIL LARGER THAN PENNIES AND WIND GUSTS IN EXCESS OF 58 MPH. THE
GREATEST RISK OF SEVERE WEATHER WILL BE ACROSS SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.COASTAL STORM...A LOW PRESSURE SYSTEM OFFSHORE WILL DEEPEN ON
SUNDAY BEFORE MOVING CLOSER TO THE COAST EARLY NEXT WEEK. THIS
SYSTEM WILL RESULT IN STRONG WINDS AND BUILDING SEAS THAT WILL
IMPACT THE COASTAL AREAS THROUGH TUESDAY. A VARIETY OF
WATCHES...WARNINGS AND ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

AMZ374-061200-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
516 PM EDT SAT MAY 5 2007

...GALE WARNING IN EFFECT FROM 12 PM SUNDAY TO 11 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.COASTAL STORM...A LOW PRESSURE SYSTEM OFFSHORE WILL DEEPEN ON
SUNDAY BEFORE MOVING CLOSER TO THE COAST EARLY NEXT WEEK. THIS
SYSTEM WILL RESULT IN STRONG WINDS AND BUILDING SEAS THAT WILL
IMPACT THE COASTAL AREAS THROUGH TUESDAY. A VARIETY OF
WATCHES...WARNINGS AND ADVISORIES MAY BE NEEDED.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 5, 4:07 PM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
507 PM EDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             2 NNW TUSCULUM          32.42N 81.44W
05/04/2007  E1.75 INCH       EFFINGHAM          GA   PUBLIC

            GRIFFIN LAKE CAMPGROUND REPORTED GOLF BALL SIZE HAIL AND
            NUMEROUS LARGE TREE LIMBS DOWN. TIME ESTIMATED OFF RADAR.

&&

PAY
Local storm report, May 5, 7:50 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
850 PM EDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             NEWINGTON               32.59N 81.50W
05/04/2007  E0.75 INCH       SCREVEN            GA   PUBLIC

            RESIDENT IN NEWINGTON REPORTED PENNY SIZE HAIL FOR A FEW
            MINUTES. SMALL BRANCHES WERE ALSO REPORTED DOWN.

&&

PAY

The radar

The Charleston,SC radar (KCLX), 89 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bulloch

When
May 5, 9:55 PM EST
Where
Bulloch County, 1.5 mi NNW of Aaron
Measured
0.88 in hail
Reported by
Public
Coordinates
32.590, -81.990

Thunderstorm Wind, Bulloch

When
May 5, 9:55 PM EST
Where
Bulloch County, 1.36 mi ESE of Aaron
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.560, -81.960

County dispatch reported widespread trees and power lines down across the northwest portion of the county. One tree fell on a house.

Hail, Bulloch

When
May 5, 10:30 PM EST
Where
Bulloch County, 0.9 mi NW of Middleground
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.560, -81.810

Thunderstorm Wind, Bulloch

When
May 5, 10:30 PM EST
Where
Bulloch County, 0.9 mi NW of Middleground
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.560, -81.810

A trained storm spotter reported tops of large pine trees were broken off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33293, 33295, 33294, 33296.